Forums


Medications & Prescription Treatment

Rebound headaches?? Not sure what to do…

  • By janecat71

    Ok, I’ll try not to make this a novel. I am a 46 year old woman who has had migraines since I was a child. I’ve been on many, many preventatives throughout my life from Topamax to Botox and a lot in between. The only thing I’ve been using for the past 4 years is 10mg amitriptyline at night and rescue triptans (Maxalt and Amerge).

    Well, in the past 6 months or so, perimenopausal symptoms have really started kicking in (hot flashes, irregular periods, etc). At that same time, I had a big spike in my migraines/tension headaches. I have been having a lot more headaches and they are harder to treat. So, I have been using a lot more triptans. Amerge is the best for me. It lasts a long time and works well. But I have noticed that as soon as the meds wear off, my migraine is back. So I increased my amitriptyline to 20mg per night. No difference.

    Then it occurred to me that it might be MOH (Medication Overuse Headaches). So, I stopped my triptan use 6 days ago (I believe I was taking triptans about 3 times per week, some weeks more). Now, keep in mind, I have never had rebound headaches after having migraines for most of my life. For the past 6 days without triptans, some days have been brutal. The first day was the worst. It was like a band of pain around my head all day. The next day wasn’t quite as bad, then really bad again, then not so much…in other words, all over the place. Yesterday (day 5), the pain was quite minimal so I figured I was through the worst of it. Well, today I woke up with a rocking migraine (my usual migraine location – on the right hand side). I took Naproxen Sodium with the hopes it would helps a little…did nothing. I feel like an ice pick is stabbing me.

    I guess my question is…how do I know if I am having rebound headaches or if I’m just going through a rough patch with my hormones all over the place and having tons of migraines? Oh, how would I love to have a triptan and this takes tremendous will power to not do it. Part of me wonders if they’re not rebound and I’m suffering for nothing.

    I have an appt with my neuro early next month, but until then, I’m not sure what to do.

    Anyone had MOH here, and if so, how did you treat it?

    Thanks,
    Jane

    Reply Created with Sketch. reply
  • By GardensatNight

    Not sure if my answer will be helpful. I am younger than you and do not currently get periods bc of progestin bcp, so I sympathize with you on that factor. I took triptans for many years (10) and they worked beautifully. As my migraines worsened, and I needed more (I tried to stay under the 2 days per week rule, but sometimes needed 3, and sometimes 2 doses), I expereinced the same thing as you. They would work beautifully initially, but the migraine always rebounded worse than before. This is where I currently am, too. Back in February, I basically had a 2 month migraine we couldn’t stop. I asked neuro, who claimed it couldn’t be MOH, because I hadn’t taken “enough” triptans in her opinion and for long enough. But since triptans weren’t working for me anyway, I decided to go off all pain meds and triptans cold turkey.

    Was not a fun time.

    Took about two miserable months to see any improvement. We used the infusion center to get depakon and magnesium, which help. I wondered if being off the triptans for a while might be enough time for my body to start reacting to them again. After a few months off, I tried them again. They worked maybe 40% of the time. I am currently off them again, have been for another 2-3 months now. Not sure if they’ll ever work for me again. DHE works (probably because I never took it before this year… have you tried that?)

    Sorry I have no better advice. Wish my body was like those cars where you can plug them into the computer and get a readout of what’s wrong and how to fix it.

    Reply Created with Sketch. reply
  • By wijriles

    janecat71…you just wrote my story!

    I am 47 years old and have been suffering since the age of 20. I have done it all (chiropractor, therapy, acupuncture, “mindfulness training”, the best neurologists and migraine specialists and they cannot figure it out. I had nerve decompression surgery about 18 months ago which has helped but when a migraine does come on – I have to use the imitrex – which has now caused a MOH. In the past I have tried every preventative medication. Amitriptyline did work for me at 75 mg dose. Unfortunately, the side effect was tremendous weight gain so had stop usage. I have read several people here who have gotten off of the triptans, but I do not know if it means a detox program or what exactly. So, if anyone has advice, feel free to share!.

    Reply Created with Sketch. reply
  • By tam46

    I too am a 46 year old female. Decided that I should stop taking the Triptan once and for all. I’m in day 3 and it is probably one of the worst things I have ever had to endure. I read it could take up to 10 days. It’s a lonely place to go through it alone as my family is out of town this week, but I was happy to find this blog and know that I’m not alone. Withdrawal is scary but I’m determined to solve this.

    Reply Created with Sketch. reply